Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 282, NWS Midland/Odessa, TX

June 15, 1997Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 15, 1997, 9:59 PM CDT for Terrell County, Texas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 15, 1997, 9:59 PM CDT (02:59 UTC)
Expired
Jun 15, 1997, 10:45 PM CDT
In force
46 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 191 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 10:15 PM CDTThunderstorm WindSanderson, TXAn HP supercell in the western part of Terrell County produced a bow echo on its southern flank as it approach Sanderson with the apex of the bow aimed at the town. Damaging winds rushed into town with torrential rains and mostly pea size hail. The most subs

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 3.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1997-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1997-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4168 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
2.9
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 160259 RRA
SVRMAF
TXC443-160345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
959 PM CDT SUN JUN 15 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1045 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...TERRELL COUNTY
 
AT 957 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 7 MILES WEST OF SANDERSON MOVING EAST AT 30 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... SANDERSON.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.


EARLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 9:33 PM CDT, 26 minutes earlier.

Area forecast discussion, Jun 15, 9:33 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
932 PM CDT SUN JUN 15 1997

CURRENT FORECASTS LOOK ON TRACK... NO SUGGESTED CHANGES.

01Z SURFACE ANALYSIS WAS INDICATING PSEUDO/DRYLINE OVER EASTERN AND
SOUTHERN PORTIONS OF FA... MAINLY EAST OF A LINE FROM KLBB TO KMAF
AND KFST.  DEWPOINT GRADIENT REMAINS RATHER TIGHT AS 70 DEGREE
DEWPOINTS NOT THAT FOR EAST.  AFOREMENTIONED DRYLINE SHOULD SWING
BACK WEST AND MUCH OF AREA SHOULD ONCE AGAIN BE BATHED IN DEWPOINTS
AOA 60 DEGREES.  LATEST IR IMAGERY INDICATES LITTLE ACTIVITY WEST
OF KELP ATTM.  HOWEVER... WV IMAGERY INDICATES LAST SPEED MAX
ROUNDING BASE OF H5 CUTOFF LOW AND THIS SHOULD ALLOW LOW TO BEGIN
LIFTING OUT.  A QUICK PEEK AT LATEST ETA SHOWS A VORT LOBE SWINGING
INTO THE WESTERN FA BETWEEN 16/06Z AND 16/12Z AND THIS SHOULD FIRE
OFF ANOTHER ROUND OF CONVECTION TONIGHT.  THEREFORE... WILL KEEP
CURRENT FORECASTS AS IS.

EARLE

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:27 PM CDTSevere Thunderstorm WarningMAFBrewster48 min
Jun 15, 8:28 PM CDTSevere Thunderstorm WarningMAFBrewster47 min
Jun 15, 10:26 PM CDTTornado WarningMAFTerrell34 min
Jun 15, 10:58 PM CDTSevere Thunderstorm WarningMAFTerrell47 min
Jun 16, 12:12 AM CDTSevere Thunderstorm WarningMAFTerrell48 min
Jun 16, 12:59 AM CDTSevere Thunderstorm WarningMAFTerrell36 min
Jun 16, 1:44 AM CDTFlash Flood WarningMAFTerrell3 hr
Jun 16, 6:38 PM CDTSevere Thunderstorm WarningMAFScurry62 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.